Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 193, NWS Grand Forks, ND

July 24, 2020Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2020, 8:19 PM CDT for Nelson County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 8:19 PM CDT (01:19 UTC)
Expired
Jul 24, 2020, 8:45 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KFGF 250119
SVRFGF
NDC063-250145-
/O.NEW.KFGF.SV.W.0193.200725T0119Z-200725T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
819 PM CDT Fri Jul 24 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Nelson County in northeastern North Dakota...

* Until 845 PM CDT.

* At 819 PM CDT, a severe thunderstorm was located 8 miles south of
  Mapes, or 33 miles southeast of Devils Lake, moving northeast at 20
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Mapes around 840 PM CDT.
  Michigan and Petersburg around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4819 9822 4808 9790 4803 9790 4780 9813
      4788 9837
TIME...MOT...LOC 0119Z 205DEG 19KT 4791 9821 

HAIL...1.25IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
747 
WWUS53 KFGF 250129
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
829 PM CDT Fri Jul 24 2020

NDC063-250145-
/O.CON.KFGF.SV.W.0193.000000T0000Z-200725T0145Z/
Nelson ND-
829 PM CDT Fri Jul 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL NELSON COUNTY...

At 829 PM CDT, a severe thunderstorm was located near Michigan, or 33
miles east of Devils Lake, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Michigan and Mapes around 840 PM CDT.
  Petersburg around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4819 9822 4808 9790 4803 9790 4785 9808
      4782 9818 4788 9837
TIME...MOT...LOC 0129Z 205DEG 19KT 4796 9817 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
306 
WWUS53 KFGF 250144
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
844 PM CDT Fri Jul 24 2020

NDC063-250154-
/O.EXP.KFGF.SV.W.0193.000000T0000Z-200725T0145Z/
Nelson ND-
844 PM CDT Fri Jul 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NELSON COUNTY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4819 9822 4808 9790 4803 9790 4785 9808
      4782 9818 4788 9837
TIME...MOT...LOC 0144Z 205DEG 19KT 4802 9813 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:06 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 24, 7:06 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Fri Jul 24 2020

.UPDATE...
Issued at 644 PM CDT Fri Jul 24 2020

Convective thunderstorm evolution the main concern in the evening
and overnight time frame. Will see thunderstorms expand in
coverage as forcing from short wave moves closer to the FA. Upper
forcing already responsible for convection upstream and the main
question is if there is enough shear to allow storms to organize
into a cluster or complex and if it will be producing severe
winds. SFC based CAPE peaking out around 6500j/kg per mesoanalysis
with 4500j/kg of MLCAPE shows plenty of instability and with PWATS
above 1.5 inches heavy rainfall a big concern with any storms even
sub severe ones. After the initial storm development expected
in the next one to 2 hours along a New Rockford to Grafton line
where and when there is a hail threat, the primary concern will
be wind gusts to 70mph and heavy rainfall as storms cluster and merge
moving eastward into the valley after 10pm per CAM guidance.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Fri Jul 24 2020

Convective strength and timing will be the main challenges for the
period.

Southwesterly flow aloft and south winds continue to bring hot and
humid conditions to the region this afternoon. Dew points were
already in the 70s this morning, with a few localized spots
hitting the low 80s. Will expand the excessive heat warning into
the northern Red River Valley as several of the higher dew point
pools have been up there and their heat index values are above the
portions of the southern RRV currently.

With all the heat and humidity, CAPE values have been huge, over
4000 J/kg, although there has been some capping that is starting
to erode over the RRV. Cap is still pretty stout further west,
but the shortwave is starting to set off some convection off in
western SD. There have been towers over central ND that have been
struggling to get going and move into our western counties. The
good deep layer bulk shear is still well to the west with the
forcing, so think these initial updrafts will struggle for a while
longer. CAMs continue to show storms developing along the surface
trough just to our west close to 00Z, then moving it into our
western counties later this evening. Plenty of instability to work
with in the 00Z to 03Z time frame before sun sets, and although
the shear is still around 30 kts, it should be enough to maintain
some sort of thunderstorm complex with hail over an inch early on
as well as damaging winds up to 70 mph throughout the night. With
the low level jet ramping up, some winds continuing as the system
moves into western MN remains possible.

Much of tomorrow will depend on how tonight plays out and if there
is lingering convective debris. It does look like there should be
at least some clearing, and heat and humidity will continue to
hang around before the front comes through Saturday. After a bit
of a break at least in the western counties think there is the
potential for another round of thunderstorms, and with shear even
better than today (35 to 40 kts), some severe hail and winds are
not out of the question. A shortwave moving through southern
Canada will help push a cold front down Saturday night, with the
complex moving east with it.

.LONG TERM...(Sunday through Friday)
Issued at 316 PM CDT Fri Jul 24 2020

The weather pattern is expected to quiet down a bit heading into
next week. H5 flow becomes northwesterly on Sunday with ridging
taking shape across the northern US Rockies and into British
Columbia and Alberta. Heading into mid-week, the ridge axis
progresses into Saskatchewan, with H5 flow responding and becoming
more northerly over the CWA late Wednesday. Overall, a much drier
and slightly cooler pattern is expected Sunday through Friday.

Remnant showers and thunderstorms work eastward Sunday morning, with
quiet weather expected through the remainder of the day. Highs are
expected to be in the 70s to near 80 degrees. Monday brings very
similar conditions with dry weather expected across much of the CWA.
Heading into Tuesday, most of the area remains dry, with slight
precipitation chances working back into the Lake of the Woods
region, in association with a shortwave passage.

Look for warmer temperatures Wednesday through Friday slight chances
for afternoon thunderstorms each day. Ensemble members diverge
significantly starting Wednesday, with a divide regarding moisture
values and timing. This will determine our risk for severe weather
heading into the end of next week. At this time, there is low
confidence in specifics, but a weak signal for a return to hotter
and more humid conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jul 24 2020

Will be monitoring convective evolution this evening into the
overnight with the risk of impacting all TAF sites by 08Z. Some
MVFR CIGs are possible in the wake of the convection into the mid
morning hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 8 PM CDT this evening for NDZ008-
     016-027-029-030-038-039-049-052-053.

     Heat Advisory until 8 PM CDT this evening for NDZ026-028.

MN...Excessive Heat Warning until 8 PM CDT this evening for
     MNZ001>004-007-029.

     Heat Advisory until 8 PM CDT this evening for MNZ005-006-008-009-
     013>017-022>024-027-028-030>032-040.

UPDATE...JK
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Jul 24, 3:55 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 PM CDT Fri Jul 24 2020

MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dangerous heat index values around 105 are expected this
afternoon and early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

High heat index values around 100 are expected this afternoon and
early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-054-252100-
Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 24, 7:38 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
738 PM CDT Fri Jul 24 2020

NDZ026-028-250115-
Griggs ND-Nelson ND-
738 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON AND
NORTHWESTERN GRIGGS COUNTIES UNTIL 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Willow Lake, or 38 miles southeast of Devils Lake, moving
northeast at 15 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pekin around 805 PM CDT.
  McVille and Kloten around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4792 9827 4774 9798 4755 9833 4766 9850
      4767 9850 4767 9852
TIME...MOT...LOC 0038Z 222DEG 15KT 4767 9835

VG
Special weather statement, Jul 24, 7:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
744 PM CDT Fri Jul 24 2020

NDZ026-027-250115-
Nelson ND-Grand Forks ND-
744 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAND FORKS AND
EASTERN NELSON COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of McVille, or 39 miles southeast of Devils Lake,
moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Petersburg and Michigan around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4777 9802 4789 9823 4809 9810 4793 9778
TIME...MOT...LOC 0044Z 216DEG 7KT 4789 9809

VG
Special weather statement, Jul 24, 8:15 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
815 PM CDT Fri Jul 24 2020

NDZ014-024-026-027-250145-
Nelson ND-Eddy ND-Benson ND-Grand Forks ND-
815 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...WEST
CENTRAL GRAND FORKS...CENTRAL NELSON AND EASTERN EDDY COUNTIES UNTIL
845 PM CDT...

At 814 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Petersburg to 8 miles south of Warwick.
Movement was northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Michigan around 820 PM CDT.
  Petersburg around 825 PM CDT.
  Niagara around 835 PM CDT.
  Hamar around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4811 9780 4782 9887 4762 9885 4786 9783
TIME...MOT...LOC 0114Z 219DEG 14KT 4796 9800 4774 9874

VG
Special weather statement, Jul 24, 8:17 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
817 PM CDT Fri Jul 24 2020

NDZ038-039-250145-
Barnes ND-Cass ND-
817 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND NORTHEASTERN
BARNES COUNTIES UNTIL 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley City, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bald Hill Dam around 825 PM CDT.
  Pillsbury around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

LAT...LON 4692 9815 4724 9798 4724 9785 4716 9761
      4684 9791
TIME...MOT...LOC 0117Z 206DEG 25KT 4695 9799

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:38 PM CDTSpecial Weather StatementFGFNelson37 min
Jul 24, 7:44 PM CDTSpecial Weather StatementFGFNelson31 min
Jul 24, 8:15 PM CDTSpecial Weather StatementFGFNelson30 min
Jul 24, 8:17 PM CDTSpecial Weather StatementFGFBarnes28 min
Jul 24, 8:27 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey33 min
Jul 24, 8:36 PM CDTSpecial Weather StatementFGFBarnes39 min
Jul 24, 8:50 PM CDTSpecial Weather StatementFGFEddy25 min
Jul 24, 9:05 PM CDTSpecial Weather StatementFGFNelson55 min
Jul 24, 9:18 PM CDTSpecial Weather StatementFGFWalsh42 min
Jul 24, 9:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele45 min
Jul 24, 9:43 PM CDTSpecial Weather StatementFGFGrand Forks47 min
Jul 24, 9:53 PM CDTSpecial Weather StatementFGFSteele, Traill52 min
Jul 24, 10:06 PM CDTSpecial Weather StatementFGFWalsh24 min
Jul 24, 10:14 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh46 min
Jul 24, 11:09 PM CDTSpecial Weather StatementFGFSargent66 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningFGFCass64 min
Jul 25, 12:01 AM CDTSevere Thunderstorm WarningFGFCass, Traill44 min
Jul 25, 12:07 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent38 min
Jul 25, 12:27 AM CDTSpecial Weather StatementFGFSargent48 min
Jul 25, 12:42 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland27 min
Jul 25, 1:30 AM CDTSpecial Weather StatementFGFRichland60 min
Jul 25, 2:05 AM CDTAreal Flood AdvisoryFGFCass5 hr
Jul 25, 8:53 AM CDTRiver Flood WarningFGFCass3 days
Jul 25, 8:55 AM CDTRiver Flood WarningFGFCass49 hr
Jul 25, 3:28 PM CDTSpecial Weather StatementFGFTowner47 min
Jul 25, 3:58 PM CDTSevere Thunderstorm WarningFGFCavalier30 min
Jul 25, 4:29 PM CDTSpecial Weather StatementFGFCavalier46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.